Alert archive / Missouri / Tornado Warnings in 2008
Tornado Warning 117, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 10, 2008, 6:16 PM CDT for Jasper County, Lawrence County, Missouri. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2008, 6:16 PM CDT (23:16 UTC)
- Expired
- May 10, 2008, 6:50 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Jasper County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 53 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 6:20 PM CDT | TSTM WND DMG | 4 E Carthage, MO | *** 1 FATAL *** TREE LANDED ON TRAILER HOUSE APPROXIMATELY 4 MILES EAST OF CARTHAGE SOUTH OF HIGHWAY 96 NEAR COUNTY ROAD 80. DAMAGE PATH FROM COUNTY ROAD 80 TO COUNTY ROAD 130. |
| May 10, 6:20 PM CDT | TORNADO 1 | 6 Ene Carthage, MO | *** 1 FATAL, 10 INJ *** AN NWS SURVEY TEAM DETERMINED THAT A EF-1 TORNADO TOUCHED DOWN EAST-NORTHEAST OF CARTHAGE JUST NORTHWEST OF THE INTERSECTION OF IVY ROAD AND 90TH ROAD AND TRACKED EAST TO NEAR THE INTERSECTION OF IVY ROAD AND 60TH ROAD. PATH WAS WAS APP |
| May 10, 6:20 PM CDT | TORNADO | 6 Ene Carthage, MO | *** 1 FATAL *** AN NWS SURVEY TEAM DETERMINED THAT A EF-1 TORNADO TOUCHED DOWN EAST-NORTHEAST OF CARTHAGE JUST NORTHWEST OF THE INTERSECTION OF IVY ROAD AND 90TH ROAD AND TRACKED EAST TO NEAR THE INTERSECTION OF IVY ROAD AND 60TH ROAD. PATH WAS WAS APPROXIMATE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 10, 11:29 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KSGF 102316 TORSGF MOC097-109-110000- /O.NEW.KSGF.TO.W.0117.080510T2316Z-080511T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 616 PM CDT SAT MAY 10 2008 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... EASTERN JASPER COUNTY IN SOUTHWEST MISSOURI... NORTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI... * UNTIL 700 PM CDT. * AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CONFIRMED TORNADO AT UNICORN AND 37 HIGHWAY WEST OF CARTHAGE... MOVING EAST AT 48 MPH. * THE TORNADO WILL BE NEAR... MILLER BY 635 PM CDT. 7 MILES NORTH OF MOUNT VERNON BY 640 PM CDT. THE TOWNS OF LA RUSSELL...RED OAK AND HALLTOWN ARE ALSO IN THE PATH OF THIS TORNADIC STORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 48 AND 58. IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 70 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3709 9424 3729 9426 3727 9362 3710 9362 TIME...MOT...LOC 2316Z 267DEG 42KT 3719 9414 $$ ANGLE
1 follow-up statement
000 WWUS53 KSGF 102350 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CDT SAT MAY 10 2008 MOC097-109-110000- /O.CAN.KSGF.TO.W.0117.000000T0000Z-080511T0000Z/ LAWRENCE MO-JASPER MO- 650 PM CDT SAT MAY 10 2008 ...THE TORNADO WARNING FOR EASTERN JASPER AND NORTHERN LAWRENCE COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHERN MISSOURI. LAT...LON 3709 9424 3729 9426 3727 9362 3710 9362 TIME...MOT...LOC 2350Z 267DEG 42KT 3721 9364 $$ ANGLE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 10, 3:48 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 10, 3:48 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT SAT MAY 10 2008
.DISCUSSION...
FIRST ROUND OF CONVECTION WAS EXITING OUR EASTERN COUNTIES WITH
ADDITIONAL STORMS STRUGGLING TO DEVELOP NORTHWEST OF SPRINGFIELD.
THESE STORMS MAY PERK UP A LITTLE BUT WITH TEMPS IN THE 50S-LOWER
60S...MOST OF THE INSTABILITY WITH THESE STORMS WILL REMAIN ROOTED
ABOVE THE BOUNDARY LAYER. OVER OUR WESTERN TIER OF
COUNTIES...RAPID DESTABILIZATION IS UNDERWAY WITH TEMPERATURES IN
THE MID 70S AND DEWPOINTS IN THE MID 60S. STORMS THAT ARE
DEVELOPING OVER SOUTH CENTRAL KANSAS AT THIS TIME SHOULD INTENSIFY
AS THEY INTERACT WITH THIS AIRMASS. THUS WILL CONTINUE TO RIDE THE
TORNADO WATCH THROUGH 7 PM.
THE FRONT AND UPPER TROUGH ARE STILL ON TAP TO MOVE EAST RAPIDLY
OUT OF THE OZARKS TONIGHT. THE GFS SHOWS THE SURFACE LOW DEEPENING
FROM 998MB TO 988 MB FROM 00Z TO 06Z AS IT TRACKS ROUGHLY ALONG
I-70 FROM KC TO ST. LOUIS. PREVIOUS FORECAST HAD A GOOD HANDLE ON
WIND TREND TONIGHT AND SUNDAY AND WILL CONTINUE TO KEEP WIND
SPEEDS UP AROUND 20-30 MPH WITH HIGHER GUSTS FROM THE NORTHWEST THROUGH
SUNDAY AFTERNOON. WILL PLAN ON ISSUING A WIND ADVISORY FOR LATE
TONIGHT AND SUNDAY.
AFTER A FAIRLY TRANQUIL MONDAY...WE WILL SEE ANOTHER STORM SYSTEM
RAMP UP OVER THE CENTRAL HIGH PLAINS WITH STRONG MOISTURE RETURN
AND NEAR 60 DEGREE DEWPOINTS OVERSPREADING THE AREA BY TUESDAY
AFTERNOON. EXPECT ANOTHER ROUND OF STORMS AHEAD OF THE FRONT AS IT
MOVES ACROSS THE AREA TUESDAY AFTERNOON/EVENING. INSTABILITY LOOKS
PRETTY DECENT WITH MEAN LAYER CAPES APPROACHING 1500 J/KG HOWEVER
IT APPEARS THAT BETTER UPPER LEVEL DYNAMICS WILL BE NORTH OF OUR
AREA. WILL NEED TO MONITOR SHEAR TRENDS AND ADJUST HWO WORDING
ACCORDINGLY IF NEEDED.
WILL LINGER SOME LOW PRECIP CHANCES INTO WEDNESDAY AND THURSDAY AS
ECMWF AND GFS LAG UPPER TROUGH OVER THE AREA. MOISTURE LOOKS A
LITTLE ON THE LOW SIDE AND CONFIDENCE IN PRECIP AFTER FRONTAL
PASSAGE TUESDAY NIGHT REMAINS LOW ALSO. AM MODERATELY CONFIDENT IN
THE BELOW NORMAL TEMPERATURES THROUGH LATE NEXT WEEK.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR MOZ055>058-
066>071-077>083-088>096-098-101>104.
KS...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, May 10, 1:30 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 PM CDT SAT MAY 10 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 130 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS ALONG AND WEST OF A LINE FROM ROLLA TO WEST PLAINS THROUGH EARLY AFTERNOON. FROM 3 PM TO 7 PM...HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 80 MPH ALONG WITH ISOLATED TORNADOES WILL BE POSSIBLE OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THE GREATEST THREAT WILL ALONG AND SOUTH OF INTERSTATE 44. DISCUSSION: A STRONG UPPER LEVEL STORM SYSTEM AND DEVELOPING COLD FRONT OVER THE CENTRAL AND SOUTHERN PLAINS WILL MOVE EAST INTO THE OZARKS FROM LATE AFTERNOON INTO EARLY EVENING. AS AN INCREASINGLY MOIST AND UNSTABLE AIRMASS OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS INTERACTS WITH STRONG VERTICAL WIND SHEAR ASSOCIATED WITH THE STORM SYSTEM...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER EASTERN KANSAS AND WESTERN MISSOURI AND MOVE RAPIDLY NORTHEAST ACROSS THE OZARKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO RIVER VALLEY REGION. THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH 9 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
In the hours before
Local storm report, May 10, 6:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM LIGHTNING BATTLEFIELD 37.12N 93.37W
05/10/2008 GREENE MO PUBLIC
HOUSE STRUCK BY LIGHTNING AND CURRENTLY ON FIRE.
&&
KARDELLLocal storm report, May 10, 6:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 4 WNW NEOSHO 36.89N 94.43W
05/10/2008 NEWTON MO TRAINED SPOTTER
&&
MTERRYLocal storm report, May 10, 6:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 5 NNE SENECA 36.91N 94.58W
05/10/2008 NEWTON MO EMERGENCY MNGR
TORNADO HAS STRUCK NUMEROUS RESIDENCES BETWEEN SENECA AND
NEOSHO. INJURIES HAVE BEEN REPORTED.
&&
KARDELLLocal storm report, May 10, 6:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT SAT MAY 10 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL EL DORADO SPRINGS 37.88N 94.02W
05/10/2008 E0.75 INCH CEDAR MO EMERGENCY MNGR
&&
DSASpecial weather statement, May 10, 6:15 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 615 PM CDT SAT MAY 10 2008 MOZ094-102-110000- LAWRENCE MO-BARRY MO- 615 PM CDT SAT MAY 10 2008 ...SIGNIFICANT WEATHER ALERT FOR BARRY AND LAWRENCE COUNTIES... AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERES WERE TRACKING A TORNADO NEAR NEOSHO...MOVING EAST AT 52 MPH. PEOPLE IN BARRY AND LAWRENCE COUNTIES...INCLUDING THE CITIES OF PIERCE CITY...MONETT AND PURDY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SCHAUMANN
Local storm report, May 10, 6:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO 5 WSW BAXTER SPRINGS 37.00N 94.82W
05/10/2008 CHEROKEE KS EMERGENCY MNGR
TORNADO DAMAGE PATH THREE QUARTERS OF A MILE WIDE ALONG
THE KANSAS AND OKLAHOMA STATE LINE.
&&
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:42 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 34 min |
| May 10, 12:53 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 55 min |
| May 10, 1:14 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 25 min |
| May 10, 1:19 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 56 min |
| May 10, 1:25 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 29 min |
| May 10, 1:45 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 51 min |
| May 10, 2:17 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 24 min |
| May 10, 2:46 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 29 min |
| May 10, 4:00 PM CDT | Wind Advisory | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 19 hr |
| May 10, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton, Vernon | 62 min |
| May 10, 5:35 PM CDT | Tornado Warning | SGF | Jasper, Newton | 40 min |
| May 10, 5:41 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 13 min |
| May 10, 5:57 PM CDT | Tornado Warning | SGF | Barton, Cedar, Dade | 35 min |
| May 10, 6:07 PM CDT | Tornado Warning | SGF | McDonald, Newton | 53 min |
| May 10, 6:21 PM CDT | Tornado Warning | SGF | Barry | 54 min |
| May 10, 6:23 PM CDT | Areal Flood Advisory | SGF | Barry, Barton, Cedar, Dade, Greene, Jasper and 4 more | 4 hr |
| May 10, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Cedar, Christian, Dade, Greene, Lawrence and 2 more | 54 min |
| May 10, 6:40 PM CDT | Tornado Warning | SGF | McDonald, Newton | 17 min |
| May 10, 6:43 PM CDT | Tornado Warning | SGF | Stone | 57 min |
Nearby
Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.